Posts

Better Understanding of Parkinson’s Psychosis Needed to Develop New Therapies, Study Suggests

psychosis

Improved understanding of Parkinson’s disease psychosis (PDP) and a unified approach for its clinical evaluation are key for developing new therapeutics, a review study suggests.

The research, “Treating Hallucinations and Delusions Associated With Parkinson’s Disease Psychosis,” was published in the journal Current Psychiatry Reports.

PDP has been increasingly recognized as a distinct clinical symptom linked with Parkinson’s progression, dementia, and medications. Both its diagnosis and symptom management remain challenging.

PDP is a non-motor symptom that causes patients to experience hallucinations and delusions, with more than half of Parkinson’s patients developing psychosis over the course of their disease.

PDP involves diverse neurotransmitter systems. Altered functioning of serotonin 5-HT2A receptors may affect how PDP patients process what they see.

Visual hallucinations — seeing, hearing, or feeling things that do not exist — are the most frequent feature in PDP patients, but non-visual hallucinations also may occur. Delusions  — distorted interpretations of reality — are more often paranoid and related to persecution or infidelity.

Both visual hallucinations and delusions are risk factors for nursing home placement, which has been associated with a 100 percent mortality rate in a two-year follow-up study. This underscores “the severity with which psychosis correlates with the disease state,” authors wrote. PDP also may impact caregivers, who have shown greater risks for chronic illnesses, depression, and mortality.

As for risk factors underlying the development of psychotic symptoms, dementia and cognitive impairment have been demonstrated extensively. Older age, Parkinson’s duration and severity, and sleep disturbances also are associated with greater risk of PDP.

Regarding treatment, non-pharmacological approaches are an important initial option. Potential reversible medical problems and patients’ non-Parkinson’s related medications — in particular antidepressants, sedatives, and narcotics — should be assessed carefully. Clinicians should then focus on Parkinsonian medications with the greatest risk of inducing psychosis, and always be on the lookout for worsening of motor symptoms.

Regarding pharmacological options, until recently patients had no approved treatments, leading to off-label use of atypical antipsychotics, which may worsen motor symptoms. These medications differ from typical antipsychotics because they induce fewer extrapyramidal symptoms, which are drug-induced movement disorders that include acute and late symptoms.

Pharmacological approaches should be considered if non-pharmacologic strategies and reducing doses of anti-parkinsonian medications are not able to reduce PDP symptoms without affecting motor function, the authors noted.

Several studies demonstrated the safety and tolerability of low-dose Clozaril (clozapine, HLS Therapeutics), an atypical antipsychotic, in PDP patients, without worsening their motor symptoms. Supporting research included multi-center, double-blind trials, which reported benefits with doses ranging between 6.25–50 mg/day. However, patients’ white blood cell counts should be monitored.

Seroquel (quetiapine, AstraZeneca) is a more potent blocker of 5-HT2A receptors than Clozaril. Studies found better results with lower doses, but lack of superior effectiveness over placebo has been consistent.

Zyprexa (olanzapine), which has higher affinity for 5-HT2A receptors than for dopaminergic D2 receptors, showed effective reduction of psychosis, but several studies showed worsened motor function, while others failed to observe differences compared to placebo. As a result, the American Academy of Neurology concluded that olanzapine should not be routinely used for PDP.

More recently, Acadia Pharmaceuticals developed Nuplazid (pimavanserin), a selective 5-HT2A/C receptor inverse agonist with no activity on dopamine receptors, which is an important feature given Parkinson’s patients’ loss of dopaminergic neurons. Inverse agonists induce pharmacological responses opposite to agonists though binding to the same receptors. Doses between 25 and 60 mg/day showed good safety and tolerability results without worsening motor symptoms.

In a larger Phase 3 clinical trial with 199 patients taking either Nuplazid 40 mg/day or placebo over six weeks, the therapy improved both sensory hallucinations and delusions, improved sleep and cognition, and did not lead to declined motor function. Nuplazid became the first medication approved by the U.S. Food and Drug Administration to treat PDP.

Several other atypical antipsychotics and non-antipsychotic medications have been assessed for PDP, but their variable effectiveness and potential motor-worsening falls short of a recommendation for standard use. These include risperidone, ziprasidone, aripiprazole, and melperone.

“While new therapeutics and targets continue to be investigated, a more complete understanding of PDP pathology is needed to further refine drug targets,” the researchers wrote.

“Ultimately, investigation into novel agents will require exploration of not only selective receptor targets, but also a unified approach to the clinical evaluation of PDP itself,” they added.

The post Better Understanding of Parkinson’s Psychosis Needed to Develop New Therapies, Study Suggests appeared first on Parkinson’s News Today.

Source: Parkinson's News Today

Man-made Cannabis Induced Psychosis in Parkinson’s Patient, Case Report Says

Cannabis and psychosis

A recent case report describes a 70-year-old woman with Parkinson’s disease who developed psychosis after taking nabilone, a man-made form of cannabis often used to treat severe nausea caused by cancer chemotherapy.

The study, “Exacerbation of psychosis triggered by a synthetic cannabinoid in a 70-year-old woman with Parkinson disease,” was published in the Canadian Medical Association Journal (CMAJ).

Psychosis, although not fully understood, is common in Parkinson’s disease, particularly in its later stages. Symptoms include minor illusions, vivid dreams, occasional visual hallucinations with loss of insight, paranoia and panic attacks. More than half of all Parkinson’s patients eventually develop some kind of non-motor symptoms over the course of their disease.

There’s no predicting with certainty which Parkinson’s patients will go on to develop symptoms like hallucinations or delusions. Several risk factors are associated with the disorder, including age, duration and severity of Parkinson’s disease and dopamine therapy.

There’s no reliable evidence to support cannabinoid use as a management therapy for Parkinson’s symptoms and some studies suggest cannabis may trigger or worsen psychosis even in the absence of a psychiatric history. However, when desperate for symptom relief, some patients may use medical marijuana and cannabinoids.

Canadian clinicians reported the case of the woman, diagnosed with Parkinson’s for more than 12 years, who complained of chronic, painful, involuntary and repetitive twisting, plus sustained muscle contractions (dystonia). The patient also was resistant to multiple Parkinson’s drugs.

Her family doctor prescribed nabilone to relieve symptoms. “The patient took two doses (1 mg) that resulted in intrusive visual hallucinations, panic and paranoia within hours. Despite stopping treatment with nabilone after the two doses, the patient’s psychosis worsened over the next three weeks. She had delusions that her neighbors were engaged in illegal and dangerous activities,” the team reported.

Before nabilone’s ingestion, the patient had occasional visual hallucinations for years and mild cognitive impairment, but she was able to independently lead her daily life at home.

No changes were made to her medication — levodopa/carbidopa (1,000/250 mg per day), entacapone (1,000 mg per day), pramipexole (4.5 mg per day) and amantadine (300 mg per day) — prior to the onset of non-motor symptoms.

Three-weeks after nabilone, cognitive assessment revealed the patient’s orientation, attention, delayed recall and abstraction deteriorated, in comparison to her cognitive state prior to taking nabilone.

Even though doctors adjusted her medication after psychosis occurred, her symptoms worsened, and two months after ingesting nabilone the patient was admitted to the hospital.

After a few weeks and several medication adjustments, the patient’s psychosis subsided, and she was discharged with a new drug protocol, which included levodopa/carbidopa (1,000/250 mg/d), entacapone (1,000 mg/d), controlled-release levodopa/carbidopa (100/25 mg/d), fludrocortisone (0.1 mg in the morning) and clozapine (37.5 mg at bedtime).

While not so severe, the patient’s visual hallucinations and delusions were still occurring three months after discharge.

“Although the patient’s Parkinson disease, anti-parkinsonian drugs and previous psychiatric symptoms may have provided a predisposition to the development of psychosis, ingestion of nabilone was the clear trigger that caused her psychotic symptoms to become established and then spiral out of control,” the authors wrote.

Given the observed effects of cannabinoid use in a susceptible Parkinson patient, clinicians have developed a patient information sheet to alert for cannabinoids’ potential side effects in Parkinson’s disease.

The post Man-made Cannabis Induced Psychosis in Parkinson’s Patient, Case Report Says appeared first on Parkinson’s News Today.

Source: Parkinson's News Today